Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
157 Doctors are Online

Had severe hives with itching, swelling in arms, hands, legs and feet. Advice?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
I have had very severe hives - lots of itching. Also swelling in the arms, hands, legs and feet for the past 2 weeks. The nausea has subsided and I am eating. I am 72 years old. Many thanks XXXXXXX
Posted Mon, 5 Aug 2013 in General Health
Answered by Dr. Rakhi Tayal 2 hours later
Thanks for posting your query.
The symptoms you have are very typical and seen in allergies. Skin rashes, hives, itching, swelling and wheezing are commonly seen as a result of allergy.There is no way to prevent development of allergy.
Since you have a known allergy to aspirin, avoiding it is the best way to prevent an allergic reaction. Most simple rashes improve with gentle skin care and avoiding irritating substances. You can help the improvement by
* Avoid scrubbing your skin.
* Use as little soap as possible. Use gentle cleansers instead.
* Avoid applying cosmetic lotions or ointments directly on the rash.
* Use warm (not hot) water for cleaning. XXXXXXX dry, don't rub.
* Eliminate any newly added cosmetics or lotions.
* Leave the affected area exposed to the air as much as possible.
* Try calamine medicated lotion.
* Hydrocortisone cream (1%) is available without a prescription and may soothe many rashes.
The hives usually take 5-7 days to disappear. You can also take 25mg of benadryl and keep yourself well hydrated.
If the hives become more of purple rather than red then you must consult a dermatologist.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor